Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 27, 2014, 10:27 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2014, 10:27 PM CDT (03:27 UTC)
- Expired
- Jun 28, 2014, 7:30 AM CDT
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 146 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 3.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
723
WGUS53 KABR 280327
FFWABR
SDC075-117-281230-
/O.NEW.KABR.FF.W.0020.140628T0327Z-140628T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM MDT FRI JUN 27 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 630 AM MDT SATURDAY/730 AM CDT SATURDAY/
* AT 925 PM MDT/1025 PM CDT/...EMERGENCY MANAGEMENT REPORTED FLASH
FLOODING ACROSS THE WARNED AREA NEAR AND WEST OF HAYES. ROADS HAVE
BEEN WASHED OUT DUE TO THE TORRENTIAL RAIN FALLING.
* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...BROWN
CHURCH...BUNKER...CAPA...HAYES...SANSARC AND VAN METRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4394 10108 4416 10105 4417 10116 4459 10117
4470 10115 4472 10086 4395 10056
$$
DORN1 follow-up statement
915
WGUS73 KABR 281022
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM MDT SAT JUN 28 2014
SDC075-117-281036-
/O.CAN.KABR.FF.W.0020.000000T0000Z-140628T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JONES SD-STANLEY SD-
422 AM MDT SAT JUN 28 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN STANLEY AND
NORTHWESTERN JONES COUNTIES IS CANCELLED...
NO REPORTS OF FLOODING HAVE BEEN RECEIVED...AND THE THREAT FOR HEAVY
RAIN HAS PASSED...THUS THE FLASH WARNING HAS BEEN CANCELLED.
LAT...LON 4394 10108 4416 10105 4417 10116 4459 10117
4470 10115 4472 10086 4395 10056
$$
TDKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:03 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 27, 8:03 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT FRI JUN 27 2014
.UPDATE...
ONLY MINOR CHANGES MADE TO THE GOING FORECAST FOR TONIGHT TO
ATTEMPT TO TIME ONE CLUSTER OF CONVECTION DEPARTING THE NERN CWA
AND TO TIME A COUPLE OF OTHER LONG LINES OF CONVECTION INTO THE
CWA FROM THE WEST AND FROM THE SOUTHWEST.
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THERE ARE A LOT OF FORECAST CHALLENGES WITH THE SYSTEM MOVING
THROUGH TODAY AND SATURDAY. CURRENTLY THE REMNANTS OF AN MCV THAT
DEVELOPED OVER LYMAN COUNTY THIS MORNING ARE PUSHING NORTH INTO
ND. ANOTHER LINE OF STORMS HAS FORMED ACROSS THE NORTHEAST CWA.
WITH ONLY 10 TO 15 KTS OF BULK SHEAR AND AROUND 1000 J/KG CAPE
NONE OF THESE STORMS HAVE GONE SEVERE. THE MAIN THREAT HAS JUST
BEEN HEAVY RAIN AS THE STORMS HAVE TRAINED OVER THE SAME AREAS. BY
THEMSELVES THE STORMS ARE NOT EFFICIENT RAIN PRODUCERS. BASED ON
AREA SOUNDINGS THE ATMOSPHERE DRIES OUT QUITE A BIT ABOVE 3000FT.
THAT SAID MOST OF THE SOIL IN THE REGION IS PRETTY WELL SATURATED
SO WILL NOT REACT WELL TO ANYTHING OVER 2 INCHES. THEREFORE LEFT
THE FFA IN PLACE...AND MAY EVEN NEED TO EXTEND IT THROUGH SATURDAY
MORNING.
THE MAIN TROUGH AND FOCUS FOR POSSIBLE SEVERE STORMS HAS SLOWED
DOWN A BIT TODAY ACROSS WY. AS IT FINALLY MAKES IT WAY EAST AROUND
6Z STORMS WILL FIRE UP AND INTENSIFY SINCE IT WILL PROVIDE ABOUT
30 TO 40 KTS OF SHEAR. WHILE MARGINAL SEVERE HAIL IS
POSSIBLE...FEEL THE BIGGEST THREAT WILL BE STRONG WINDS ALONG A
QLCS TYPE LINE OR WITH AN MCS.
BY SATURDAY MORNING THE UPPER TROUGH WILL BE PUNCHING INTO THE
NORTHERN PLAINS. THIS HAS THE POTENTIAL TO HELP REINFORCE STORM
ACTIVITY. BY SUNDAY THOUGH A TROUGH WILL REMAIN OVER THE REGION
CONDITIONS ARE EXPECTED TO BE DRIER WITH MOST OF THE FORCING
REMAINING AROUND BUT NOT IN THIS CWA.
.LONG TERM...MONDAY THROUGH FRIDAY
A RELATIVELY COOL START TO THE LONG TERM AS AN UPPER LOW SKIRTS
ACROSS THE INTERNATIONAL BORDER. THIS SYSTEM WILL MOVE EAST AND THE
ASSOCIATED TROUGH WILL SWING ACROSS THE NORTHERN PLAINS...ALLOWING
FOR SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST MONDAY AND
TUESDAY. NORTHWEST FLOW ALOFT WILL THEN PERSIST THROUGH MOST OF
THE WORK WEEK...AND AS OF NOW...MODELS SHOW VERY LITTLE IN THE WAY
OF UPPER LEVEL SHORTWAVE ENERGY MOVING THROUGH THIS PATTERN...SO THE
FORECAST REMAINS DRY. 500 MB HEIGHTS BEGIN TO RISE BY THE TAIL END
OF THE PERIOD...AND LIKEWISE TEMPERATURES WILL RETURN TO ABOVE
NORMAL VALUES FOR THE WEEKEND.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
CONDITIONS WILL CONTINUE TO BOUNCE IN AND OUT OF VFR AND MVFR
FLIGHT CATEGORY DUE TO STRATUS OVER KATY EARLY THIS EVENING. VFR
IS IN PLACE ELSEWHERE. A STRONG FOR LATE JUNE LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS LATER
TONIGHT...BRINGING THUNDERSTORMS THAT WILL INCLUDE A THREAT OF
LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL OVERNIGHT.
ADDITIONALLY...SUB-VFR FOG AND/OR LOW STRATUS WILL LIKELY DEVELOP
OVERNIGHT AND INTO SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR BROWN-
BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
UPDATE...DORN
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...DORN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 27, 4:56 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT FRI JUN 27 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT FRI JUN 27 2014 /356 AM MDT FRI JUN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE POSSIBLE TODAY AND TONIGHT...WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN ALL POSSIBLE. FLASH FLOODING IS A CONCERN FOR SOME AREAS AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE STILL POSSIBLE ON SATURDAY BUT IT APPEARS THE SEVERE STORM THREAT WILL SHIFT EAST INTO MINNESOTA. ANOTHER STORM SYSTEM MAY BRING SOME SEVERE STORMS TO EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. TMT
In the hours before
Local storm report, Jun 27, 4:52 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
452 PM CDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY RAIN ORIENT 44.90N 99.09W
06/27/2014 M2.27 INCH FAULK SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1400547
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:42 PM CDT | Flash Flood Warning | ABR | Corson | 9 hr |
| Jun 28, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 24 min |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.